Acetaminophen, a widely available over-the-counter pain reliever, is a significant contributor to a sharp increase in liver injuries, a new study suggests.

Researchers analyzed data from poison centers nationwide spanning 25 years, from 2000 to 2024, and found that liver injuries caused by medications, alcohol, supplements, and other substances have surged nearly 400 percent overall. Acetaminophen emerged as the most common substance linked to these injuries during the study period.

"Liver injuries reported to US poison centers have steadily increased," said Dr. Christopher Holstege, an emergency medicine doctor who led the study. "The public should be aware of potential liver injury with various substances that are readily available to consumers."

Acetaminophen is the active ingredient in Tylenol and is used to treat common ailments like muscle aches, colds, and flu. The U.S. Food and Drug Administration (FDA) considers acetaminophen safe and effective when used as directed, with adults advised not to exceed 1,000 milligrams every four to six hours. However, the FDA warns that exceeding the recommended dosage can lead to a buildup of the drug in liver cells, potentially causing irreversible damage.

The liver plays a crucial role in filtering waste from the blood and producing essential chemicals. Warning signs of an acetaminophen overdose include nausea, vomiting, abdominal pain, confusion, and jaundice (yellowing of the skin and eyes). In severe cases, liver damage can necessitate a transplant or be fatal.

The study examined over 220,000 cases of xenobiotic liver injuries—damage to the liver caused by substances not naturally found in the body—reported to poison control systems. Over the study period, the rate of liver injuries from all causes rose from 10.9 per million to 52.9 per million, more than a quadrupling. Annually, reported cases of liver injury from toxic substances increased from 2,400 in 2000 to 14,500 by 2021, a 500 percent rise.

More than 80 percent of reported cases required hospitalization, and approximately six percent resulted in death.

Acetaminophen accounted for 45 percent of reported liver injuries among women and 33 percent among men. The study noted a temporary decrease in injuries related to the drug in the 2010s following efforts to reduce the number of products containing acetaminophen in combination with other drugs, such as hydrocodone and oxycodone. However, injuries began to increase again afterward.

Alcohol was identified as the second most common cause of liver injury, accounting for 19 percent of cases among men and 13 percent among women. Dietary supplements and environmental toxins were also cited as causes, but were significantly less frequent.

Researchers found that suspected suicide attempts involving acetaminophen were the most common reason for liver injury in both males and females. Accidental overdoses also contributed, often occurring when individuals unknowingly took multiple products containing acetaminophen.

"Liver injuries reported to poison centers have increased substantially over the past 25 years, with acetaminophen emerging as a growing contributor," Holstege stated. "Our study findings highlight the important role poison centers play in toxico-surveillance."

He emphasized the importance of adhering to prescribed dosages and pharmaceutical label instructions. "Care must also be taken when consuming emerging substances that are unregulated," he added. Further research is needed to identify specific populations at higher risk of liver injury.